Alert archive / Oklahoma / Flash Flood Warnings in 2014

Flash Flood Warning 9, NWS Norman, OK

July 17, 2014Cotton County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 17, 2014, 1:00 AM CDT for Cotton County, Oklahoma. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2014, 1:00 AM CDT (06:00 UTC)
Expired
Jul 17, 2014, 8:00 AM CDT
In force
7 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 44 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:10 AM CDTFLASH FLOOD16 W Walters, OKWALTERS FD RESPONDED TO A HIGH WATER RESCUE. CORRECTED EVENT TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WGUS54 KOUN 170605
FFWOUN
OKC033-170900-
/O.NEW.KOUN.FF.W.0009.140717T0600Z-140717T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
101 AM CDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN COTTON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 400 AM CDT
    
* AT 100 AM CDT...DOPPLER RADAR INDICATED NEARLY STATIONARY 
  THUNDERSTORMS ACROSS WESTERN COTTON COUNTY WHERE RADAR ESTIMATES 
  THAT 3 TO 6 INCHES OF RAIN HAS OCCURRED LATE WEDNESDAY EVENING AND 
  EARLY THURSDAY MORNING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RANDLETT AND COOKIETOWN. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DEEP RED CREEK...
WEST CACHE CREEK AND SANATAG CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. TURN AROUND...DONT DROWN WHEN ENCOUNTERING 
FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3442 9851 3419 9835 3418 9847 3440 9864

$$

..SPEG.
2 follow-up statements
065 
WGUS74 KOUN 170819
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
319 AM CDT THU JUL 17 2014

OKC033-170900-
/O.CON.KOUN.FF.W.0009.000000T0000Z-140717T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COTTON OK-
319 AM CDT THU JUL 17 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN COTTON COUNTY...

AT 317 AM CDT...DOPPLER RADAR INDICATED THAT HEAVY RAIN WILL MOVE 
BACK INTO THE WARNED AREA BY 4 AM. AT LEAST 3 TO 6 INCHES OF RAIN 
HAVE FALLEN SINCE 7 PM WEDNESDAY EVENING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COOKIETOWN AND RURAL NORTHWESTERN COTTON COUNTY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DEEP RED CREEK...
WEST CACHE CREEK...SANATAG CREEK AND RED RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3442 9851 3419 9835 3418 9847 3440 9864

$$

17
456 
WGUS54 KOUN 170838
FFWOUN
OKC033-171300-
/O.EXT.KOUN.FF.W.0009.000000T0000Z-140717T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
338 AM CDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COTTON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 800 AM CDT

* AT 336 AM CDT...DOPPLER RADAR INDICATED ADDITIONAL HEAVY RAIN WILL 
  MOVE INTO THE WARNED AREA BETWEEN 4 AND 5 AM. AT LEAST 3 TO 6 
  INCHES OF RAINFALL HAS OCCURRED SINCE 7 PM WEDNESDAY EVENING. AN 
  ADDITIONAL 1 TO 3 INCHES OF RAINFALL CAN BE EXPECTED THROUGH 8 AM
  THIS MORNING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RANDLETT AND COOKIETOWN. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DEEP RED CREEK...
WEST CACHE CREEK...SANATAG CREEK AND RED RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3442 9851 3419 9835 3418 9847 3440 9864

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 12:40 AM CDT, 20 minutes earlier.

Area forecast discussion, Jul 17, 12:40 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1240 AM CDT THU JUL 17 2014

.AVIATION...
COMPLEX SET OF AVIATION FORECASTS. THERE IS SOME UNCERTAINTIES ON
THE SPECIFIC TIMING OF PRECIPITATION... BUT SHOWERS/STORMS ARE
EXPECTED TO BE THE PREVAILING CONDITION AT MANY OF THE TAF SITES
THIS MORNING AND AFTERNOON. ALTHOUGH SOMEWHAT VARIABLE... CIGS IN
GENERAL WILL BE LOWERING THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 922 PM CDT WED JUL 16 2014/

UPDATE...
THE ONLY MAJOR CHANGE TO THE GOING FORECAST WAS TO ADJUST POPS TO
ACCOUNT FOR ONGOING LINE OF TRAINING SHOWERS/STORMS ACROSS CENTRAL
OKLAHOMA...AND ADDITIONAL DEVELOPMENT OVER SOUTHERN/SOUTHWESTERN
OKLAHOMA. OVERALL...LATEST GUIDANCE REMAINS CONSISTENT WITH
EXISTING PRECIPITATION FORECAST...AND STILL EXPECT HEAVIEST RAIN
TO FALL ACROSS SOUTHWESTERN...SOUTH CENTRAL...AND SOUTHEASTERN
OKLAHOMA FROM EARLY THURS MORNING THROUGH FRIDAY. WITH THIS IN
MIND...WILL MAINTAIN THE FLASH FLOOD WATCH AND ALLOW OVERNIGHT
SHIFT TO MONITOR FOR ANY POSSIBLE CHANGES.

PREV DISCUSSION... /ISSUED 333 PM CDT WED JUL 16 2014/

DISCUSSION...
THE BIG STORY TODAY IS RAIN. WE EXPECT ONE OR MORE CONVECTIVE
COMPLEXES TO FORM TONIGHT OVER THE HIGH PLAINS...THEN DRIFT SLOWLY
EAST.

A COMBINATION OF AN UPPER-LEVEL WAVE AND LOTS OF LOW-LEVEL
MOISTURE WILL CREATE AN AREA OF WIDESPREAD RAIN OVER THE SOUTHERN
PLAINS TONIGHT THROUGH FRIDAY. THE WAVE WILL MOVE SLOWLY...AS WILL
THE FOCUSING MECHANISMS FOR THE MOISTURE...MEANING THE SURFACE
FRONT AND THE ISENTROPIC LIFT ABOVE IT.

THIS WILL LIKELY RESULT IN SOME AREAS RECEIVING HEAVY OR EXCESSIVE
RAINFALL. WE ALREADY HAVE A FLASH FLOOD WATCH IN EFFECT...AND ITS
GEOGRAPHICAL POSITION AND TIMING STILL LOOK GOOD...SO NO CHANGES
ARE INCLUDED WITH THIS FORECAST. CURRENT RAINFALL FORECASTS NEAR
THE NORTHERN EDGE OF THE WATCH ARE GENERALLY LOWER THAN THOSE
ALONG THE SOUTHERN EDGE...WHICH IS CONSISTENT WITH THE GREATER
AMOUNT OF RECENT RAINFALL IN THE NORTH.

BEYOND FRIDAY...ONLY MINOR ADJUSTMENTS WERE MADE TO THE FORECAST.
OUR EXISTING MAXIMUM TEMPERATURE FORECASTS ARE SIGNIFICANTLY BELOW
GUIDANCE...IN GENERAL...AND THIS MAKES SENSE AFTER A PERIOD OF
SIGNIFICANT RAINFALL.

SEVERE STORMS MAY OCCUR TOMORROW IN OUR TEXAS AND FAR SOUTHEAST
OKLAHOMA COUNTIES AS THE SURFACE FRONT LIFTS NORTHEAST TO THE RED
RIVER AREA...ALLOWING MUCH GREATER SURFACE-BASED INSTABILITY INTO
THE AREA. IF THE FRONT IS SLOWER...OR THE EXPECTED CONVECTIVE
SYSTEMS LEAVE A LOT OF CLOUD COVER...THE RISK OF SEVERE STORMS
WILL BE LOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  80  64  87 /  50  20  10  10
HOBART OK         62  84  65  88 /  30  10   0  10
WICHITA FALLS TX  66  84  66  90 /  60  20  10  10
GAGE OK           59  83  65  90 /  10  10   0  10
PONCA CITY OK     62  80  63  86 /  40  10  10   0
DURANT OK         69  82  67  89 /  90  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OKZ004-009-010-
     014>017-021>025-027>048-050>052.

TX...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR TXZ083-085-086-
     090.

&&
Hazardous weather outlook, Jul 16, 9:42 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CDT WED JUL 16 2014

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
942 PM CDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...HEAVY RAINFALL AND FLASH FLOODING...
AS A SLOW MOVING UPPER TROUGH APPROACHES THE SOUTHERN PLAINS...ONGOING
SHOWERS AND ISOLATED STORMS FROM CENTRAL THROUGH SOUTHERN AND SOUTHWESTERN
OKLAHOMA WILL PERSIST. MOST OF THE RAINFALL ASSOCIATED WITH THIS ACTIVITY
WILL REMAIN ON THE MODERATE SIDE...THOUGH BRIEF HEAVY DOWNPOURS MAY LEAD
TO MINOR STREET FLOODING AND FLOODING OF LOW LYING AREAS.

OVERNIGHT...A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEAST FROM THE TEXAS
AND OKLAHOMA PANHANDLES...EVENTUALLY REACHING PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS AFTER MIDNIGHT. WHILE A FEW STRONG STORMS CONTAINING GUSTY
WINDS WILL BE POSSIBLE...THE MAIN CONCERN WILL BE FOR PROLONGED HEAVY
RAINFALL...ESPECIALLY IN AREAS WHERE STORMS TRAIN OVER THE SAME AREAS FOR SEVERAL
HOURS. ADDITIONAL STORMS WILL LIKELY DEVELOP NORTH OF THIS COMPLEX THROUGH THE
NIGHT...LEADING TO SEVERAL HOURS OF MODERATE TO HEAVY RAINFALL FOR PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. A FLASH FLOOD WATCH IS
IN EFFECT FOR MUCH OF SOUTHERN AND WESTERN OKLAHOMA...AND ADJACENT AREAS OF
NORTHERN TEXAS FOR THE THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS AND FLASH FLOODING...
THURSDAY INTO EARLY FRIDAY...A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO
SLOWLY MOVE THROUGH THE AREA. FLASH FLOODING IS LIKELY IN SOME
AREAS OF WESTERN AND SOUTHERN OKLAHOMA THURSDAY.

RAIN AND THUNDERSTORM CHANCES WILL BE LOW LATE FRIDAY THROUGH TUESDAY WHEN A
RIDGE OF HIGH PRESSURE SLOWLY BUILDS INTO THE AREA.

AREAS THAT RECEIVE HEAVY RAINFALL THURSDAY AND FRIDAY MAY EXPERIENCE FLASH
FLOODING...AND A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH FRIDAY
AFTERNOON.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

AUSTIN

In the hours before

Special weather statement, Jul 16, 8:31 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT WED JUL 16 2014

TXZ084-087-170200-
FOARD TX-KNOX TX-
831 PM CDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR FOARD AND NORTHERN KNOX COUNTIES
UNTIL 900 PM CDT...

AT 830 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHEAST OF HACKBERRY TO 10 MILES WEST OF TRUSCOTT...MOVING
EAST-NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3405 10005 3414 9985 3409 9977 3410 9966
      3371 9951 3367 9999 3383 10000 3384 10005
TIME...MOT...LOC 0130Z 253DEG 29KT 3396 10008 3375 10000
Special weather statement, Jul 16, 11:25 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED JUL 16 2014

OKZ044-170515-
COTTON OK-
1125 PM CDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COTTON COUNTY UNTIL
1215 AM CDT...

AT 1125 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COOKIETOWN...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL COTTON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3421 9850 3430 9861 3433 9861 3433 9864
      3434 9865 3442 9860 3442 9857 3433 9842
TIME...MOT...LOC 0424Z 307DEG 6KT 3434 9856

MBS
Special weather statement, Jul 17, 12:13 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1213 AM CDT THU JUL 17 2014

OKZ037-044-170600-
COTTON OK-TILLMAN OK-
1213 AM CDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COTTON AND EAST
CENTRAL TILLMAN COUNTIES UNTIL 100 AM CDT...

AT 1212 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF GRANDFIELD...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
DEVOL AND COOKIETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3428 9873 3441 9859 3430 9835 3417 9859
TIME...MOT...LOC 0511Z 313DEG 4KT 3431 9860

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:17 PM CDTAreal Flood AdvisoryOUNJackson3 hr
Jul 16, 11:25 PM CDTSpecial Weather StatementOUNCotton50 min
Jul 16, 11:48 PM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Jul 16, 11:59 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma, Pottawatomie3 hr
Jul 17, 12:13 AM CDTSpecial Weather StatementOUNCotton47 min
Jul 17, 3:06 AM CDTAreal Flood AdvisoryOUNComanche, Greer, Jackson, Kiowa, Tillman3 hr
Jul 17, 4:02 AM CDTRiver Flood WarningOUNPottawatomie, Seminole22 hr
Jul 17, 4:21 AM CDTAreal Flood AdvisoryOUNAtoka, Coal, Hughes, Pontotoc, Pottawatomie, Seminole3 hr
Jul 17, 5:14 AM CDTAreal Flood AdvisoryOUNJackson, Tillman3 hr
Jul 17, 6:06 AM CDTAreal Flood AdvisoryOUNCotton, Tillman4 hr
Jul 17, 10:17 AM CDTRiver Flood WarningOUNCotton28 hr

Nearby

Flash Flood Warnings in Oklahoma, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.